Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 147, NWS Dodge City, KS

July 2, 2020Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 2020, 5:46 PM CDT for Scott County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 5:46 PM CDT (22:46 UTC)
Expired
Jul 2, 2020, 6:30 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Scott County, KS

The radar

The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:05 PM CDTHAIL 1.753 Wnw Manning, KSTIME ESTIMATED BASED ON RADAR.
Jul 2, 6:16 PM CDTHAIL 1.753 Wnw Manning, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2395 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WUUS53 KDDC 022246
SVRDDC
KSC171-022330-
/O.NEW.KDDC.SV.W.0147.200702T2246Z-200702T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
546 PM CDT Thu Jul 2 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Scott County in west central Kansas...

* Until 630 PM CDT.

* At 546 PM CDT, a severe thunderstorm was located near Manning,
  moving north at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grigston and Manning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 10069 3844 10072 3849 10089 3870 10088
      3870 10069
TIME...MOT...LOC 2246Z 190DEG 15KT 3856 10081 

HAIL...1.25IN
WIND...60MPH
 
$$

GERARD
2 follow-up statements
153 
WWUS53 KDDC 022317
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
617 PM CDT Thu Jul 2 2020

KSC171-022330-
/O.CON.KDDC.SV.W.0147.000000T0000Z-200702T2330Z/
Scott KS-
617 PM CDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN SCOTT COUNTY...

At 616 PM CDT, a severe thunderstorm was located near Manning, moving
north at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grigston and Manning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3868 10069 3847 10072 3853 10086 3870 10088
      3870 10069
TIME...MOT...LOC 2316Z 189DEG 9KT 3860 10078 

HAIL...1.25IN
WIND...60MPH
 
$$

GERARD
562 
WWUS53 KDDC 022328
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
628 PM CDT Thu Jul 2 2020

KSC171-022338-
/O.EXP.KDDC.SV.W.0147.000000T0000Z-200702T2330Z/
Scott KS-
628 PM CDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT COUNTY WILL
EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3868 10069 3847 10072 3853 10086 3870 10088
      3870 10069
TIME...MOT...LOC 2328Z 190DEG 15KT 3864 10077 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:19 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 2, 3:19 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
319 PM CDT Thu Jul 2 2020

...Updated short and long term sections...

.SHORT TERM...(This evening through Friday)
Issued at 318 PM CDT Thu Jul 2 2020

Scattered thunderstorms are expected this afternoon into this
evening as the atmosphere becomes very unstable with ample
moisture at the surface. The strongest storms will be capable of
producing large hail and damaging winds. Winds will generally be
from the east to southeast. Any storms that do form should move
east our of our area overnight leading to decreasing cloudiness.
Winds will also become light and variable. It should be dry
tomorrow morning with another chance of thunderstorms in the late
afternoon to evening as the same conditions repeat. Winds will
generally be from the southeast with increasing cloudiness. As
for temperatures, lows tonight will range from the lower 60s
across west central Kansas to around 70 degrees across south
central Kansas. Highs tomorrow look to range from the low 90s
along the I-70 corridor to upper 90s along the KS/OK border.

.LONG TERM...(Friday night through Thursday)
Issued at 318 PM CDT Thu Jul 2 2020

Weak disturbances will continue to move through the area this
weekend into the early part of next week and trigger a few storms
to form during peak heating. Any storms that do form should
dissipate as they trek eastward overnight. Otherwise expect hot
conditions to continue. A drier pattern sets up by mid week. Winds
through the long term look to generally be form the south to
southeast. As for temperatures, highs look to reach into the 90s
with lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1222 PM CDT Thu Jul 2 2020

A few thunderstorms are expected to form this afternoon and may
affect the DDC/GCK terminals first then LBL/HYS later in the
afternoon. Any storms that do form should dissipate overnight with
VFR conditions afterwards. Winds will generally be from the
southeast through this evening becoming light and variable
overnight into tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  95  67  92 /  40  10  20  20
GCK  66  95  66  93 /  30  20  20  30
EHA  66  97  66  93 /  10  20  30  30
LBL  66  97  66  95 /  10  20  30  20
HYS  68  93  68  92 /  30  10  20  20
P28  70  96  70  93 /  50  10  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 2, 5:29 AM CDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
529 AM CDT Thu Jul 2 2020

KSZ030-031-043>046-061>066-074>081-084>090-031030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
529 AM CDT Thu Jul 2 2020 /429 AM MDT Thu Jul 2 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Scattered thunderstorms will develop mid to late afternoon. A few of those
storms may become severe anywhere across southwest and west central
Kansas. The strongest storm today could become a supercell, capable of
70 mph winds and hail two inches in diameter or larger. Dangerous cloud
to ground lightning is a hazard with all thunderstorms!

Day 1 Hazards
-------------
* Large Hail: Limited risk
* Damaging Thunderstorm Wind: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------
Thunderstorms are in the forecast through early next week as low and
mid level moisture will remain fairly high. The wind shear will weaken over
the weekend and early next week, therefore the probability of severe weather
will be rather limited.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Limited risk

* Wednesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 2, 4:50 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
450 PM CDT Thu Jul 2 2020

KSZ043-022230-
Scott KS-
450 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 530 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shallow Water, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scott City, Shallow Water, Grigston and Manning.

LAT...LON 3829 10069 3827 10097 3864 10107 3866 10069
TIME...MOT...LOC 2149Z 175DEG 16KT 3836 10087

SPRINGER
Special weather statement, Jul 2, 4:58 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
458 PM CDT Thu Jul 2 2020

KSZ061-074-022245-
Stanton KS-Hamilton KS-
458 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND NORTHERN STANTON
COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

At 458 PM CDT/358 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles south of Towner to
12 miles north of Manter. Movement was east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms. Areas
of blowing dust are possible.

Locations impacted include...
Syracuse and Coolidge.

LAT...LON 3826 10204 3826 10161 3759 10156 3757 10201
      3785 10204
TIME...MOT...LOC 2158Z 272DEG 22KT 3832 10203 3769 10196

TURNER
Special weather statement, Jul 2, 5:07 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
507 PM CDT Thu Jul 2 2020

KSZ074-084-022245-
Stanton KS-Morton KS-
507 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND
SOUTHWESTERN STANTON COUNTIES UNTIL 545 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Richfield, moving northwest at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
The Saunders Elevator.

LAT...LON 3750 10204 3727 10182 3715 10198 3719 10204
TIME...MOT...LOC 2207Z 134DEG 11KT 3727 10197

SPRINGER
Local storm report, Jul 2, 5:42 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             6 NNW MANNING           38.64N 100.77W
07/02/2020  E1.00 INCH       SCOTT              KS   PUBLIC

&&

JDF

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:33 PM CDTSevere Thunderstorm WarningDDCKearny42 min
Jul 1, 7:38 PM CDTTornado WarningDDCSeward31 min
Jul 1, 8:07 PM CDTSevere Thunderstorm WarningDDCMeade, Seward38 min
Jul 1, 8:14 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton46 min
Jul 2, 5:08 AM CDTDense Fog AdvisoryDDCFinney, Ford, Grant, Gray, Hamilton, Haskell and 5 more5 hr
Jul 2, 4:50 PM CDTSpecial Weather StatementDDCScott40 min
Jul 2, 4:58 PM CDTSpecial Weather StatementDDCHamilton47 min
Jul 2, 5:03 PM CDTSevere Thunderstorm WarningDDCScott42 min
Jul 2, 5:07 PM CDTSpecial Weather StatementDDCMorton38 min
Jul 2, 5:07 PM CDTSevere Thunderstorm WarningDDCLane, Scott38 min
Jul 2, 5:50 PM CDTSpecial Weather StatementDDCStanton40 min
Jul 2, 6:26 PM CDTSpecial Weather StatementDDCGrant, Kearny49 min
Jul 2, 6:30 PM CDTSpecial Weather StatementDDCScott45 min
Jul 2, 6:34 PM CDTSevere Thunderstorm WarningDDCGrant, Stevens41 min
Jul 2, 6:50 PM CDTSpecial Weather StatementDDCScott25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.